Missouri, 2008Hail and Damaging Wind in Missouri, June 22, 2008
June 22, 2008 · NWS LSX · 14 events in 8 counties and zones
A strong upper level system moved through the region helping to trigger showers and thunderstorms. Numerous reports of large hail were received throughout this event.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper level system moved through the region helping to trigger showers and thunderstorms. Numerous reports of large hail were received throughout this event.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 22, 11:19 AM CST, 3 hours 46 minutes earlier.
Area forecast discussion, Jun 22, 11:19 AM CST, 3 hours 46 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1219 PM CDT SUN JUN 22 2008
.DISCUSSION...
/335 AM CDT SUN JUN 22 2008/
UPSTREAM CONVECTION OVER SRN IA OR LACK THEREOF IS THE MOST
PROBLEMATIC PART OF THIS FCST. IF THIS ACTIVITY WAS MAINTAINING
ORGANIZATION AS IT MOVED SOUTHEAST IT WOULD MAKE A MORE SPECIFIC
FCST A BIT EASIER. HOWEVER IN LIGHT OF THE RELATIVELY WEAK
INFLOW/WAA INTO SRN IA/NRN MO...THE ACTIVITY HAS BEEN SHOWING A
GENERAL WEAKENING TREND. SOUTH OF IT THERE IS ALOT OF ENHANCED
HIGHER MID CLOUD...WHICH BEARS CAREFUL WATCHING. WHAT ALL THIS
MEANS IS IT IS HARD TO SPECIFY THAT CONVECTION TODAY WILL BE
PURELY CONFINED TO THE AFTERNOON AND EVENING HOURS. THAT SAID I
THINK THE VAST MAJORITY WILL BE...BUT AGAIN CANT RULE OUT
SOMETHING THIS MORNING. LATEST THINKING IS THAT THE WEAK BNDRY
DRAPPED ACROSS IA WILL MOVE SOUTHEAST TODAY AS THE SHRTWV TROF
PRESENTLY ACROSS THE UPPER MS VLY DIGS SEWD. MUCH LIKE
YESTERDAY...CONVERGENCE ALONG THIS BNDRY WILL BE RELATIVELY WEAK
AND MLCAPES EXPECTED TO APPROACH 2000 J/KG. THE ONE THING WE HAVE
TODAY THAT WASNT PRESENT YDA IS MUCH GREATER DEEP LAYER SHEAR
THANKS TO STRONGER MID LEVEL FLOW ASSOCIATED WITH DIGG TROF. THIS
SHOULD PROMOTE OVERALL GREATER STORM ORGANIZATION AND IMPROVED
SEVERE POTENTIAL. THE GENERAL SCENARIO I ENVISION IS SCATTERED
THUNDERSTORMS DEVELOPING ALONG THE BNDRY THIS AFTERNOON BETWEEN ST
LOUIS AND QUINCY...WITH THE ACTIVITY MOVING SSEWD. SHEAR IS
SUFFICIENT FOR SHORT-LIVED SUPERCELLS AND MULTICELL CLUSTERS WITH
AN ATTENDANT THREAT OF LARGE HAIL AND DAMAGING WINDS. THERE COULD
BE A COUPLE OF CORRIDORS WHERE HYBRID MULTICELL CLUSTERS PRODUCE
SWATHS OF DAMAGING WINDS. BOTH THE NCEP AND NSSL HI RES WRF MODELS
ALSO FOLLOW THIS THINKING TO VARYING DEGREES. ACTIVITY SHOULD BE
FOCUSED MAINLY FROM STL SOUTHWARD THIS EVENING AND I AM ANTICIPATING
A GENERAL WEAKENING TREND AFTER SUNSET AS INSTABILITY DIMINISHES.
DRIER AND SLIGHTLY COOLER AIR WILL FILTER INTO THE AREA ON MONDAY
AS HIGH PRESSURE SETTLES INTO THE MS VLY...AND THIS SHOULD PERSIST
INTO MONDAY NIGHT. TRANQUIL WEATHER HOWEVER APPEARS SHORT-LIVED.
THE FAVORED WRF-NAM AND SREF HAS PRETTY DECENT WAA AND MOISTURE
RETURN COMMENCING ON TUESDAY IN THE WAKE OF THE RETREATING
ANTICYCLONE. IT APPEARS THAT SOMEWHERE ACROSS THE MID MS VLY THERE
SHOULD BE A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS GIVEN THESE
FACETS...ALONG WITH MODERATE TO STRONG WARM SECTOR INSTABILITY
AND A LIFTING WARM FRONTAL BNDRY.
GLASS
&&
.AVIATION...
/1219 PM CDT SUN JUN 22 2008/ FOR THE 18Z TAFS...MID AND HIGH
CLOUDS ASSOCIATED WITH SCATTERED SHOWERS AND A FEW THUNDERSTORMS
WILL PERSIST OVER THE TAF SITES FOR THE FIRST 6 TO 8 HOURS OF THE
FORECAST PERIOD. COULD STILL SEE ADDITIONAL SHOWERS AND
THUNDERSTORMS DEVELOP AS A SHORTWAVE SLIDES THROUGH REGION...SO
KEPT TEMPO GROUPS AT KCOU...KSTL AND KSUS FROM ABOUT 21Z TO 02Z.
FEEL THAT MOST OF ACTIVITY TO REMAIN SOUTH OF KUIN...SO JUST HAVE
VCTS THROUGH 01Z. BEYOND THAT...WILL SEE CLEAR SKIES AND LIGHT AND
VARIABLE WINDS...WITH SOME DIURNAL CU DEVELOPING BY MID MORNING ON
MONDAY.
BYRD
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&
WFO LSX
Hazardous weather outlook, Jun 22, 5:26 AM CST, 9 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
626 AM CDT SUN JUN 22 2008
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-231130-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
626 AM CDT SUN JUN 22 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
AREA TODAY AND THIS EVENING. SCATTERED THUNDERSTORMS ARE EXPECTED
AHEAD OF A COLD FRONT MOVING THROUGH THE MIDDLE MISSISSIPPI
VALLEY. SOME OF THESE STORMS WILL BE CAPABLE OF LARGE HAIL UP TO
THE SIZE OF HALF DOLLARS AND DAMAGING WINDS UP TO 65 MPH.
MODERATE TO MAJOR RIVER FLOODING IS OCCURRING ALONG PARTS OF THE
MISSISSIPPI AND ILLINOIS RIVERS. SEE THE APPROPRIATE FLOOD
STATEMENT FOR SPECIFIC DETAILS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE CHANCE FOR THUNDERSTORMS WILL CONTINUE EACH DAY FROM TUESDAY
THROUGH SATURDAY.
MODERATE TO MAJOR RIVER FLOODING WILL CONTINUE ALONG PARTS OF THE
MISSISSIPPI AND ILLINOIS RIVERS. SEE THE APPROPRIATE FLOOD
STATEMENT FOR SPECIFIC DETAILS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND THIS EVENING.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1
GLASS
In the hours before
Local storm report, Jun 22, 2:50 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
350 PM CDT SUN JUN 22 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL BERGER 38.67N 91.34W
06/22/2008 E0.25 INCH FRANKLIN MO TRAINED SPOTTER
GUSTY WINDS ACCOMPANYING HAIL.
&&
EVENT NUMBER 00506
SIPPRELLHail, Franklin
- When
- June 22, 3:05 PM CST to 3:20 PM CST
- Where
- Franklin County, New Haven to 2.81 mi ESE of Dissen
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 38.600, -91.220
A large swath of penny to nickel size hail fell from New Haven to 4 miles south of New Haven. Some locations reported hail up to one and a half inches in depth on the ground.
Thunderstorm Wind, Franklin
- When
- June 22, 3:07 PM CST
- Where
- Franklin County, 3 mi WSW of New Haven
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.583, -91.271
Hail, Franklin
- When
- June 22, 3:35 PM CST
- Where
- Franklin County, 0.81 mi NNW of Jeffriesburg
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.441, -91.086
Hail, Franklin
- When
- June 22, 3:46 PM CST to 3:55 PM CST
- Where
- Franklin County, 3 mi W of St Clair to St Clair
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.350, -91.035
Hail, Washington
- When
- June 22, 4:10 PM CST to 4:20 PM CST
- Where
- Washington County, 1.35 mi ENE of Richwoods
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.179, -90.808
Hail, Marion
- When
- June 22, 4:34 PM CST to 4:40 PM CST
- Where
- Marion County, Palmyra
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.800, -91.530
Hail, Washington
- When
- June 22, 4:35 PM CST to 4:45 PM CST
- Where
- Washington County, Old Mines to 0.99 mi W of Tiff
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.020, -90.770
Hail, Marion
- When
- June 22, 4:45 PM CST
- Where
- Marion County, 2 mi W of Hannibal
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 39.700, -91.418
Hail, Washington
- When
- June 22, 5:03 PM CST
- Where
- Washington County, 2.12 mi SSE of Summit
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 37.894, -90.680
Hail, St. Francois
- When
- June 22, 5:13 PM CST
- Where
- St. Francois County, 3 mi E of Bismarck
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.770, -90.575
Hail, Ralls
- When
- June 22, 5:14 PM CST
- Where
- Ralls County, New London
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.580, -91.400
Hail, Pike
- When
- June 22, 5:22 PM CST
- Where
- Pike County, 0.53 mi NE of Frankford
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 39.506, -91.324
Hail, Madison
- When
- June 22, 6:01 PM CST
- Where
- Madison County, 3 mi WNW of Fredericktown
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.567, -90.351
Hail, St. Charles
- When
- June 22, 7:36 PM CST
- Where
- St. Charles County, 4 mi S of O Fallon
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.742, -90.700
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strikes in Florida, June 22 to 24, 20081 death · 3 injured · $41,000 · 56 kt wind · 5 events
- Hail and Damaging Winds in Massachusetts, June 22, 20081 death · $38,000 · 1 in hail · 9 events
- Hail and Lightning Strike in Indiana, June 22, 2008$1.0 million · 1.75 in hail · 17 events
- Hail in Ohio, June 22, 2008$200,000 · 1.75 in hail · 49 events
- Hail and Damaging Winds in Georgia, June 22, 2008$1.0 million · 1.75 in hail · 8 events
- Hail in West Virginia, June 22, 2008$115,000 · 2 in hail · 45 events
- Tornado and Flash Flood in Michigan, June 22 to 23, 2008$150,000 · EF1 · 13 events
- Hail and Damaging Winds in South Carolina, June 22, 2008$350,000 · 1 in hail · 12 events
- Hail and Damaging Winds in Virginia, June 22, 2008$209,000 · 1 in hail · 15 events
- Hail and Damaging Winds in Virginia, June 22, 2008$15,000 · 1.75 in hail · 64 events
- Lightning Strike in New York, June 22, 2008$200,000 · 1 event
- Hail and Damaging Winds in North Carolina, June 22, 2008$50,000 · 1 in hail · 26 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 119250, 119252, 119257, 119265, 119285, 119293, 119291, 119297, 119298, 119301, 119303, 119316, 119320, 119321.